Alert archive / South Carolina / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 26, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 4, 2019, 3:09 PM EDT for McCormick County, South Carolina; Lincoln County, Georgia. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 4, 2019, 3:09 PM EDT (19:09 UTC)
- Expired
- May 4, 2019, 4:00 PM EDT
- In force
- 51 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lincoln County, GA, McCormick County, SC
The radar
The Greer radar (KGSP), 109 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 3:33 PM EDT | HAIL 0.25 | 1 Sse Lincolnton, GA | COOP OBSERVER ON LEWIS FAMILY ROAD REPORTED PEA-SIZE HAIL LASTING FROM 3:33 TO 3:38 PM EDT. |
| May 4, 3:35 PM EDT | HAIL 0.7 | Lincolnton, GA | LINCOLN COUNTY EM REPORTED HAIL SLIGHTLY SMALLER THAN A DIME IN THE CITY OF LINCOLNTON. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.2 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 872 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 968 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.0
The text
As transmitted.
619
WUUS52 KCAE 041909
SVRCAE
GAC181-SCC065-042000-
/O.NEW.KCAE.SV.W.0026.190504T1909Z-190504T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
309 PM EDT Sat May 4 2019
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Northwestern Lincoln County in east central Georgia...
Northwestern McCormick County in central South Carolina...
* Until 400 PM EDT.
* At 308 PM EDT, a severe thunderstorm was located 7 miles northeast
of Washington, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lincolnton, Elijah Clark State Park, Hickory Knob State Resort
Park, Gill's Point, Hester's Ferry Campground, Bordeaux, Mount
Carmel, Baker Creek State Park, Leroy's Ferry Recreation Area,
Willington, Curry Hill, Mount Carmel Park, Chennault, Hawe Creek
Campground and Long Cane Creek Picnic Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3398 8264 3397 8263 3398 8261 3396 8257
3402 8259 3407 8253 3407 8251 3408 8248
3384 8227 3371 8253 3383 8260 3386 8257
3387 8258 3386 8261 3398 8265
TIME...MOT...LOC 1908Z 235DEG 17KT 3380 8262
HAIL...1.00IN
WIND...60MPH
$$
fwa3 follow-up statements
565
WWUS52 KCAE 041928
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
328 PM EDT Sat May 4 2019
GAC181-SCC065-042000-
/O.CON.KCAE.SV.W.0026.000000T0000Z-190504T2000Z/
Lincoln GA-McCormick SC-
328 PM EDT Sat May 4 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR NORTHWESTERN LINCOLN AND NORTHWESTERN MCCORMICK COUNTIES...
At 326 PM EDT, a severe thunderstorm was located over Lincolnton, or
14 miles northeast of Washington, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lincolnton, Elijah Clark State Park, Hickory Knob State Resort Park,
Gill's Point, Hester's Ferry Campground, Bordeaux, Mount Carmel,
Baker Creek State Park, Leroy's Ferry Recreation Area, Willington,
Curry Hill, Mount Carmel Park, Chennault, Hawe Creek Campground and
Long Cane Creek Picnic Area.
People outdoors in many of the parks near the Savannah River area
should seek indoor shelter now.
LAT...LON 3398 8264 3397 8263 3398 8261 3396 8257
3402 8259 3407 8253 3407 8251 3408 8248
3384 8227 3371 8253 3383 8260 3386 8257
3387 8258 3386 8261 3398 8265
TIME...MOT...LOC 1926Z 241DEG 17KT 3382 8252
HAIL...1.00IN
WIND...60MPH
$$
fwa333
WWUS52 KCAE 041945
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
345 PM EDT Sat May 4 2019
GAC181-SCC065-042000-
/O.CON.KCAE.SV.W.0026.000000T0000Z-190504T2000Z/
Lincoln GA-McCormick SC-
345 PM EDT Sat May 4 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR CENTRAL LINCOLN AND NORTHWESTERN MCCORMICK COUNTIES...
At 344 PM EDT, a severe thunderstorm was located over Elijah Clark
State Park, or 19 miles northeast of Washington, moving northeast at
20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated. At 333PM, hail was reported near
Lincolnton by a trained spotter.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lincolnton, Elijah Clark State Park, Hickory Knob State Resort Park,
Willington, Bordeaux, Mount Carmel, Baker Creek State Park, Leroy's
Ferry Recreation Area, Hawe Creek Campground and Long Cane Creek
Picnic Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report any hail, damaging winds or flooding directly to the Columbia
National Weather Service at 803 234 4115 when it is safe to do so.
You can also send reports by Facebook or Twitter to NWSColumbia or by
e-mail at NWS.Columbia@noaa.gov.
&&
LAT...LON 3407 8251 3408 8248 3384 8227 3371 8253
TIME...MOT...LOC 1944Z 235DEG 17KT 3387 8243
HAIL...1.00IN
WIND...60MPH
$$
fwa348
WWUS52 KCAE 041954
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
354 PM EDT Sat May 4 2019
GAC181-SCC065-042004-
/O.EXP.KCAE.SV.W.0026.000000T0000Z-190504T2000Z/
Lincoln GA-McCormick SC-
354 PM EDT Sat May 4 2019
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LINCOLN AND
NORTHWESTERN MCCORMICK COUNTIES WILL EXPIRE AT 400 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 3407 8251 3408 8248 3384 8227 3371 8253
TIME...MOT...LOC 1954Z 235DEG 17KT 3389 8239
$$
fwaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 12:34 PM EDT, 2 hours 35 minutes earlier.
Area forecast discussion, May 4, 12:34 PM EDT, 2 hours 35 minutes before
Area Forecast Discussion National Weather Service Columbia SC 1234 PM EDT Sat May 4 2019 .SYNOPSIS... Warm, moist advection over the Southeast will support shower and thunderstorm development into this evening. Some thunderstorms may produce damaging wind gusts. Another round of showers and thunderstorms will be possible late tonight as a shortwave moves over the area. The front will move through the region by Sunday evening with drier air spreading into the region for early next week. Temperatures will remain above normal into next week with dry conditions after the frontal passage. && .NEAR TERM /THROUGH TONIGHT/... Today: Not much change in the current thinking for this afternoon. There remains a slight risk of severe weather this afternoon across much of central South Carolina and the CSRA of Georgia. The main threat will be damaging wind gusts from thunderstorm line segments. Highs will be in the 80s. Many of the near term convective models continue to show shower and thunderstorm development across the cwa beginning this afternoon and lasting into the early evening. Continued warm and moist advection will lead to moderate instability. An upper level shortwave moving towards the region from the west and southwest will help to trigger the convection this afternoon. Regional radars currently showing some light shower development just west of the cwa, with thunderstorms in progress over northern GA. This activity will continue to push east. With 0-6 km wind shear values from 20 to 30 kts there is potential for organized thunderstorm lines to develop. Steep mid-level lapse rates over the area and moderate instability increases the threat of damaging wind gusts and possibly a few storms that produce severe hail. Tonight: Much of the convective activity is expected to move east of the forecast area during the late evening. However, an additional shortwave currently associated with convection over southern MS will move across the forecast area overnight and may support additional convection late tonight. Overnight lows in the mid 60s. && .SHORT TERM /SUNDAY THROUGH TUESDAY/... A cold front and upper trough will push through the region Sunday morning and early afternoon with a chance of showers and thunderstorms. SPC moved the Marginal Risk of severe weather closer to the coast last night, therefore the risk of damaging winds is minimal. The severe weather parameters such as Lifted Index and CAPE decrease during the day as drier air pushes into the region. The pattern transitions to a dry zonal flow aloft Sunday Night through Monday. High pressure aloft establishes itself over the region on Tuesday. Expect dry weather and very warm temperatures for early May. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... Medium range forecast models diverge starting Wednesday in terms of the suppression of high pressure aloft over the Southeast U.S. The GFS aggressively breaks down the ridge axis while the ECMWF and Canadian models keep it in place through Thursday. This model divergence impacts the timing of convection in the forecast late next week. Will split the middle and remain consistent with previous forecasts to start forecasting a chance of showers and thunderstorms on Thursday. A southwest flow aloft will bring a series of disturbances into the region Friday through Saturday with a chance of showers and thunderstorms on both days. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... VFR conditions will prevail through the afternoon hours. There will be scattered to numerous showers and thunderstorms this afternoon along with associated restrictions during periods of heavy rain. The afternoon convection should move east of the TAF sites in the evening with another round of showers and possibly thunderstorms moving in overnight. There is less confidence in rainfall at terminals overnight and therefore have still kept mention of it out of the TAFs at this time. With moderate low level mixing tonight, do not expect widespread dense fog to develop. However, redevelopment of low-level stratus deck remains possible late tonight into Sunday morning. EXTENDED AVIATION OUTLOOK..The pattern of showers and thunderstorms will continue Sunday. Fair weather expected Monday through Wednesday. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, May 4, 9:31 AM EDT, 5 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 931 AM EDT Sat May 4 2019 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116- 051345- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- Northern Lancaster-Southern Lancaster- 931 AM EDT Sat May 4 2019 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. There is a slight risk of severe weather this afternoon. Numerous showers and thunderstorms will develop some of which could produce damaging wind gusts and hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 3:56 AM EDT | Dense Fog Advisory | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 11 more | 6 hr |
| May 4, 4:04 PM EDT | Special Weather Statement | CAE | Clarendon | 26 min |
| May 4, 4:14 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Orangeburg | 46 min |
| May 4, 4:22 PM EDT | Special Weather Statement | CAE | Lexington | 23 min |
| May 4, 4:39 PM EDT | Special Weather Statement | CAE | Bamberg, Calhoun, Orangeburg | 51 min |
| May 4, 5:00 PM EDT | Special Weather Statement | CAE | Kershaw, Richland | 45 min |
| May 4, 5:03 PM EDT | Special Weather Statement | CAE | Lancaster | 27 min |
| May 4, 5:32 PM EDT | Special Weather Statement | CAE | Lancaster | 28 min |
| May 4, 6:05 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 25 min |
| May 4, 6:18 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 42 min |
| May 4, 6:50 PM EDT | Special Weather Statement | CAE | McCormick | 40 min |
| May 4, 7:32 PM EDT | Special Weather Statement | CAE | Fairfield, Lexington, Richland | 28 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2019Severe Thunderstorm Warnings in Georgia, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.